Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 235, NWS Pittsburgh, PA

August 26, 2003Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 26, 2003, 12:03 AM EDT for Armstrong County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 12:03 AM EDT (04:03 UTC)
Expired
Aug 26, 2003, 3:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 260405
FFWPBZ
PAC005-260700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1203 AM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARMSTRONG COUNTY IN PENNSYLVANIA

* UNTIL 300 AM EDT

* AT 1203 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY     
  HEAVY RAIN OVER PORTIONS OF CENTRAL ARMSTRONG COUNTY NEAR          
  KITTANNING AND FORD CITY. RADAR ESTIMATES THAT OVER 2 INCHES OF    
  RAIN HAS FALLEN IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE...LENAPE HEIGHTS...WEST
  HILLS AND WEST KITTANNING...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 260430
FFSPBZ
PAC005-260530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 AM EDT TUE AUG 26 2003


THE FLASH FLOOD WARNING CONTINUES UNTIL 300 AM FOR PORTIONS OF 
ARMSTRONG COUNTY. AS OF 1230 AM...THE HEAVY RAIN WHICH HAD FALLEN 
OVER CENTRAL ARMSTRONG COUNTY NEAR KITTANNING AND FORD CITY HAS 
MOVED EAST INTO INDIANA COUNTY. HOWEVER...RUNOFF WILL CONTINUE OVER 
THE NEXT COUPLE OF HOURS...KEEPING THE THREAT FOR ADDITIONAL 
FLOODING.










$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:40 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 25, 10:40 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 PM EDT MON AUG 25 2003

THUNDERSTORMS HAVE BEGUN TO FORM ACROSS WEST CENTRAL PENNSYLVANIA IN
HUMID AIR AND DEVELOPING WARM FRONTAL BOUNDARY AS SHOWN BY RECENT
RUC. MENTIONED HAIL, HEAVY RAIN, LIGHTNING, AND HIGH WINDS POSSIBLE
WITH STORMS, NORTH OF I-70.

PER SPC DISCUSSION AND ETA, EXPECT THUNDERSTORMS OVER WISCONSIN AND
MICHIGAN TO MOVE ACROSS UPPER OHIO VALLEY TUESDAY. REST UNCHANGED.
...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 25, 5:00 AM EDT, 19 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-250900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

.SHOWERS AND THUNDERSTORMS WILL DEVELOP ON TUESDAY AND AGAIN ON
WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION.  SOME OF THESE
STORMS MAY BY STRONG TO SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 25, 10:12 PM EDT, 1 hour 51 minutes before
PAZ013-014-022-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT MON AUG 25 2003

...NEWLY DEVELOPED THUNDERSTORMS...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS DEVELOPING OVER LAWRENCE, BUTLER, AND ARMSTRONG
COUNTIES.  THEY ARE MOVING TOWARD THE EAST AT 20 MPH.

VERY HEAVY RAINFALL, HAIL, AND GUSTY WINDS ARE ALL LIKLEY WITH THESE
THUNDERSTORMS.  ALSO, FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURING,
SO POWER OUTAGES ARE POSSIBLE.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  YOUR CAR OFFERS
GOOD LIGHTNING PROTECTION.

REHAK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:24 PM EDTSevere Thunderstorm WarningPBZArmstrong66 min
Aug 26, 3:00 AM EDTSevere Thunderstorm WarningPBZButler, Venango60 min
Aug 26, 3:10 AM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 26, 3:52 AM EDTSevere Thunderstorm WarningPBZArmstrong53 min
Aug 26, 4:25 AM EDTSevere Thunderstorm WarningPBZMercer65 min
Aug 26, 4:51 AM EDTSevere Thunderstorm WarningPBZVenango54 min
Aug 26, 5:13 AM EDTFlash Flood WarningPBZJefferson3 hr
Aug 26, 5:38 AM EDTSevere Thunderstorm WarningPBZIndiana52 min
Aug 26, 6:47 AM EDTSevere Thunderstorm WarningPBZLawrence28 min
Aug 26, 7:07 AM EDTSevere Thunderstorm WarningPBZBeaver53 min
Aug 26, 7:34 AM EDTSevere Thunderstorm WarningPBZAllegheny56 min
Aug 26, 8:06 AM EDTSevere Thunderstorm WarningPBZWestmoreland54 min
Aug 26, 8:23 AM EDTSevere Thunderstorm WarningPBZMercer, Venango52 min
Aug 26, 8:54 AM EDTSevere Thunderstorm WarningPBZClarion66 min
Aug 26, 9:05 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 9:18 AM EDTSevere Thunderstorm WarningPBZVenango57 min
Aug 26, 9:26 AM EDTFlash Flood WarningPBZClarion3 hr
Aug 26, 11:31 AM EDTSevere Thunderstorm WarningPBZVenango59 min
Aug 26, 11:47 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 12:16 PM EDTSevere Thunderstorm WarningPBZLawrence59 min
Aug 26, 12:36 PM EDTSevere Thunderstorm WarningPBZButler54 min
Aug 26, 12:44 PM EDTFlash Flood WarningPBZButler3 hr
Aug 26, 1:13 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana62 min
Aug 26, 1:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Aug 26, 1:37 PM EDTTornado WarningPBZIndiana38 min
Aug 26, 1:50 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 26, 1:54 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 26, 2:27 PM EDTSevere Thunderstorm WarningPBZWestmoreland63 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.